Missouri, 2019Flash Flood in Missouri, August 11, 2019
August 11, 2019 · NWS LSX · 1 event in 1 county or zone
A Mesoscale Convective System (MCS) moved eastward across the forecast area. Some of the storms dropped between 2 and 3 inches of rain in just a few hours time causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective System (MCS) moved eastward across the forecast area. Some of the storms dropped between 2 and 3 inches of rain in just a few hours time causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 11, 5:49 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 11, 5:49 AM CST, 5 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 AM CDT Sun Aug 11 2019
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 320 AM CDT Sun Aug 11 2019
An MCS is ongoing across north-central Kansas with the southeastward
extension roughly near or just poleward of a retreating warm front.
Further east, a few isolated showers and thunderstorms may occur
roughly near the Mississippi River where weak warm/moist advection
resides and latest satellite imagery depicts some ACCAS. While some
weakening of the MCS may occur this morning as the low-level jet
weakens, the combination of increasing instability and forcing for
ascent from a midlevel shortwave trough should allow for storms to
continue. In addition, some CAM guidance suggests an MCV to develop
which could further enhance the coverage of storms this afternoon. A
few of these storms may be strong to severe with damaging wind gusts
the main threat.
Temperatures today are another concern as very humid air (dewpoints
in the mid 70s) advects into parts of the CWA from southwest to
northeast. Because of the possibility of storms and associated cloud
cover, the expectation is for highs to reach the mid 80s to near 90
degrees. These temperatures combined with the high relative humidity
values is forecast to yield heat index values mainly in the 95-100
degree range and stay below advisory criteria.
Low-level moisture convergence should increase tonight along the
warm front, which will likely serve the focus for showers and
thunderstorms overnight. A few of these storms also may be strong to
severe with large hail and damaging winds the primary threats. In
addition, locally heavy rainfall is possible as mean storm motion
should be nearly parallel to the warm front in an environment
characterized by very high precipitable water values (2.00-2.25"
or about 200 percent of normal).
Storms should continue along the front into Monday morning, but are
expected to shift northeastward with the retreating warm front. How
fast this occurs is a bit uncertain as storms overnight tonight into
Monday morning will try to retard the poleward progress of the
front. These storms and associated cloud cover if they linger a bit
longer than currently forecast or if the boundary ends up a bit
further southwest could alter high temperatures on Monday,
especially east of the Mississippi River. Because of this
uncertainty, left the new heat advisory out of parts of central
Illinois due to lower confidence. Further southwest, the expectation
is for decreasing cloudiness with winds veering to the southwest.
These factors combined with 850-hPa temperatures near 25C should
yield high temperatures in the mid to upper 90s. Combined with the
high humidity, peak heat index values of 105-110+ are forecast for
the most of Missouri as well as southwest Illinois.
Gosselin
.LONG TERM... (Monday Night through Saturday)
Issued at 320 AM CDT Sun Aug 11 2019
The main synoptic cold front is expected to begin sliding into our
region Monday evening. What is expected to be a capped atmosphere
during Monday afternoon should begin to weaken enough for the front
to trigger convection in the evening and tap into what will be a
very unstable and hot column. Any severe threat will be conditional
on ability for the front to break this cap, but for storms that do,
they will have 3-5 kJ/kg with around 30kts 0-6km bulk shear to tap
into for isolated to scattered storms to become severe. The main
window of time for this to happen will be before midnight, and in
this time window the best location would be northern MO and west-
central IL. Convection is expected to weaken with lessening
coverage heading deeper into the night and this trend will probably
continue through much of Tuesday morning following the southward
progress of the cold front. However, it does appear with heating of
the day once again, convection will re-intensify along the cold
front which should be in southern MO and far southern IL. This
could result in a few strong storms during the midday and early
afternoon hours before the front completely exits the forecast area.
Thanks to the fairly rapid movement of the front, clearing through
much of the forecast area by midday Tuesday, temperatures will be
noticeably cooler (almost 10 degrees lower) compared to Monday.
Only in limited portions of southeast MO and southern IL will they
climb into the lower 90s, and factoring in the mid 70s dewpoints,
will allow heat index values to climb to near 105 again but only for
a small window of time around midday and early afternoon.
Considering this is still over 48 hours away, the limited temporal
and areal window, and potential for an active frontal boundary to
mess up the temperature forecast, confidence is not quite high
enough to warrant a headline for Tuesday.
The southward retreat and westward retrogression of the upper RIDGE
after Tuesday and subsequent NW flow aloft will allow the surface
cold front to push well south of our region. Surface high pressure
will then dominate our region Wednesday and Thursday and only
relinquish influence very slowly heading into next weekend.
Temperatures are expected to be below normal Wednesday edging back
to near normal for Friday and returning to above normal values for
Saturday. Rain chances should also be minimal for this period,
but as is the case with NW flow with a more assertive upper RIDGE to
our southwest by late week, it could place us back in the "ring of
fire" heading into Friday and Saturday but signals are weak at this
time.
TES
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 635 AM CDT Sun Aug 11 2019
An area of showers and storms is expected to move eastward through
the day. Still some uncertainty on coverage so maintained VCTS
wording at all of the terminals. Timing wise, this area of storms
should be near KCOU by mid morning, and KUIN and the metro
terminals this afternoon. There may be a brief break early this
evening, but additional storms should develop along a warm front.
KCOU should be far enough southwest to avoid this, but the metro
terminals and KUIN may be affected. KUIN has the best chance of
seeing storms and added a prevailing -TSRA group. Any storms that
affect the terminals through tonight may produce heavy downpours
with reduced visibilities, small hail, and/or gusty wind gusts.
SPECIFICS FOR KSTL:
Scattered storms are possible this afternoon, with another round
of storms possible overnight tonight. Better chances of storms
through this afternoon exist further west, and further north for
overnight tonight. Therefore, carried a VCTS group in for now for
each of these periods of time. Any storm that would affect the
terminal directly could reduce visibility in heavy downpours and
produce gusty winds and/or small hail. The threat for storms
should cease by mid morning on Monday as a warm front moves off to
the northeast.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM to 9 PM CDT Monday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Charles MO-Saint Francois MO-Saint
Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington MO.
IL...Heat Advisory from 11 AM to 9 PM CDT Monday for Calhoun IL-
Clinton IL-Jersey IL-Madison IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 11, 3:07 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 AM CDT Sun Aug 11 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 AM CDT Sun Aug 11 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms. Some storms may be strong to
severe, with damaging winds the primary threat this afternoon and
early this evening and hail the primary threat for late tonight. In
addition, locally heavy rainfall will be possible with storms late
tonight with some potential for storms to track slowly and train.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The chance for thunderstorms will continue Monday and Tuesday. A few
storms on Monday may be severe for areas north of Interstate 70. Hail
is expected to be the primary threat Monday morning, with damaging
winds the primary threat in the afternoon and evening.
A combination of dangerous heat and humidity is expected on Monday,
as heat index values peak from 105 to 110 degrees. Please refer to
the Heat Advisory that is in effect for further information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through tonight.
TES
In the hours before
Local storm report, Aug 11, 10:04 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 AM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY RAIN 3 NNW JEFFERSON CITY 38.61N 92.22W
08/11/2019 M3.96 INCH COLE MO TRAINED SPOTTER
JUST UNDER 4 INCHES OF RAIN IN LESS THAN 2
HOURS.
&&
MFLocal storm report, Aug 11, 10:10 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 AM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN ASHLAND 38.78N 92.26W
08/11/2019 M2.10 INCH BOONE MO TRAINED SPOTTER
RAINFALL SO FAR FOR TODAY.
&&
MABLocal storm report, Aug 11, 11:00 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HEAVY RAIN 4 NE ASHLAND 38.82N 92.22W
08/11/2019 M2.33 INCH BOONE MO ASOS
RAINFALL SINCE 9 AM AT COLUMBIA REGIONAL
AIRPORT.
&&
MABFlash Flood, Boone
- When
- August 11, 11:15 AM CST to 3:30 PM CST
- Where
- Boone County, 3.13 mi W of Deer Park to 3.18 mi ENE of Wilton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.861, -92.307
Up to three inches of rain fell in just under two hours causing flash flooding, especially across southern portions of Boone County. Numerous roads were flooded including South Tom Bass Road north of Ashland due to Turkey Creek rising well above it's banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 11, 2019$2.5 million · 3 in hail · 63 events
- Tornadoes and Flash Flooding in Kansas, August 11, 2019$91,000 · EF1 · 47 events
- Damaging Winds in Nebraska, August 11, 2019$1.5 million · 70 kt wind · 2 events
- Tornadoes and Hail in Colorado, August 11, 2019$202,000 · EF1 · 17 events
- Tornadoes and Hail in Colorado, August 11, 2019EF1 · 16 events
- Excessive Heat and Heat in Mississippi, August 11 to 13, 201929 events
- Excessive Heat and Heat in Tennessee, August 11 to 13, 201922 events
- Excessive Heat in Louisiana, August 11 to 13, 201916 events
- Hail in North Dakota, August 11, 2019$20,000 · 1 in hail · 1 event
- Excessive Heat and Heat in Arkansas, August 11 to 13, 201915 events
- Excessive Heat in Arkansas, August 11 to 13, 20198 events
- Tornado and Flash Flooding in Wyoming, August 11, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851058.